Alabama, 2015

Damaging Winds in Alabama, May 31, 2015

May 31, 2015 · NWS BMX · 4 events in 2 counties and zones

A short wave trough near the Mississippi River shifted eastward towards Alabama and produced a line of thunderstorms that entered west Alabama by late in the afternoon. The line of thunderstorms produced localized wind damage as it approached Interstate 65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A short wave trough near the Mississippi River shifted eastward towards Alabama and produced a line of thunderstorms that entered west Alabama by late in the afternoon. The line of thunderstorms produced localized wind damage as it approached Interstate 65. Isolated severe thunderstorms also develop during the afternoon over the southeast portions of central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 2:07 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 31, 2:07 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SUN MAY 31 2015

.DISCUSSION...

SATELLITE IMAGERY SHOWS A WELL DEFINED SHORT WAVE TROF OVER ARKANSAS.
THIS TROF IS FORECAST TO BECOME A CLOSED UPPER LOW AND DRIFT
EASTWARD THIS WEEK. THE UPPER LOW WILL BE CUT-OFF FROM THE MAIN
BRANCH OF THE WESTERLIES AND THERE IS NO UPSTREAM KICKER TO
DISLODGE THE SYSTEM. THIS PUTS ALABAMA IN A MOIST AND ACTIVE
PATTERN THROUGH AT LEAST WEDNESDAY WITH ABOVE NORMAL RAIN
CHANCES. IT IS DIFFICULT TO PINPOINT FAVORED AREAS FOR CONVECTION
ON THE EAST SIDE OF THIS SYSTEM SINCE IT IS SYMMETRICAL WITH NO
WELL DEFINED TROF AXIS. WITH SEVERAL LOBES OF ENERGY FORECAST TO
ROTATE AROUND THE BASE OF THE TROF...THE CONVECTION OVER THE NEXT
FEW NIGHTS MAY LINGER WELL INTO THE EVENING HOURS. BY WEDNESDAY
THE CENTER OF THE UPPER LOW MAY BE FAR ENOUGH EAST FOR LESS
CONVECTIVE ACTIVITY ACROSS WEST ALABAMA...BUT DEFINETLY BY
THURSDAY THE LOW WILL BE POSITIONED FAR ENOUGH EAST FOR RAIN
CHANCES TO FALL BACK INTO THE 30-40 PERCENT RANGE. ON FRIDAY THE
CONVECTION SHOULD BE CONFINED TO AREAS EAST OF I-65. THE GLOBAL
MODELS DIVERGE IN THEIR SOLUTIONS FOR NEXT WEEKEND WITH THE EURO
MODEL SHOWING A WEAK UPPER TROF MOVING DOWN THE BACKSIDE OF THE
EXITING UPPER LOW. THE GFS MODEL IS MUCH DRIER AND WILL KEEP RAIN
CHANCES IN THE 20-30 PERCENT RANGE.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

THOUGH PREVAILING VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF
PERIOD...SHOWERS AND STORMS ARE LIKELY TO AFFECT THE TAF SITES AT
SOME POINT DURING THE NEXT 12 HOURS. CONFIDENCE IN TIMING AND
PLACEMENT OF THIS ACTIVITY IS LOW. A GENERAL INCREASE IN ACTIVITY
IS EXPECTED THROUGH THE AFTERNOON...AND AN UPPER-LEVEL TROUGH
APPROACHING FROM THE WEST MAY SUPPORT A CONTINUATION OF SHOWERS
AND STORMS INTO THE OVERNIGHT PERIOD AS WELL.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  82  63  82  63 /  60  60  40  40  30
ANNISTON    66  83  64  81  64 /  50  60  50  50  30
BIRMINGHAM  67  83  65  82  64 /  60  60  40  40  30
TUSCALOOSA  67  84  65  83  65 /  60  60  40  40  30
CALERA      67  84  65  82  64 /  60  60  40  40  40
AUBURN      68  83  66  82  66 /  50  60  40  60  40
MONTGOMERY  68  86  67  84  66 /  50  70  40  50  40
TROY        67  86  66  84  66 /  40  70  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 2:32 AM CST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CDT SUN MAY 31 2015

ALZ011>015-017>050-011145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
332 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 2:40 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT SUN MAY 31 2015

ALZ046-050-312115-
BARBOUR AL-BULLOCK AL-
340 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BULLOCK AND NORTH
CENTRAL BARBOUR COUNTIES UNTIL 415 PM CDT...

AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARBOUR COUNTY PUBLIC LAKE DAM...OR NEAR MIDWAY...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COMER...SPRING HILL AND BARBOUR COUNTY PUBLIC LAKE DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3193 8540 3198 8551 3214 8549 3209 8527
TIME...MOT...LOC 2039Z 215DEG 9KT 3201 8543

GRANTHAM
Special weather statement, May 31, 3:05 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT SUN MAY 31 2015

ALZ046-048-312130-
BULLOCK AL-RUSSELL AL-
405 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND EAST CENTRAL BULLOCK
COUNTIES UNTIL 430 PM CDT...

AT 404 PM CDT...DOPPLER RADAR WAS A FEW STRONG THUNDERSTORMS ONE
NEAR NEAR FORT BENNING/LAWSON ARMY AIR FIELD...THE OTHER NEAR
HURTSBORO...AND MOVING NORTHEAST AT 15 MPH. ADDITIONAL STORMS MAY
DEVELOP IN THIS AREA.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HURTSBORO...SEALE...RUSSELL COUNTY SPORTS COMPLEX...UCHEE...
RUTHERFORD...PARKMANVILLE...PHENIX DRAG STRIP...HATCHECHUBBE...FORT
MITCHELL...FORT MITCHELL ACTIVITY CENTER AND UCHEE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3225 8492 3224 8492 3215 8530 3215 8541
      3214 8543 3212 8543 3210 8550 3223 8549
      3223 8543 3234 8543 3245 8500 3244 8497
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497 3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 2104Z 208DEG 12KT 3229 8496 3218 8535

75
Special weather statement, May 31, 3:10 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT SUN MAY 31 2015

ALZ045-046-312145-
MACON AL-BULLOCK AL-
410 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BULLOCK AND EASTERN
MACON COUNTIES UNTIL 445 PM CDT...

AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GUERRYTON...OR NEAR HURTSBORO...MOVING NORTH AT 30 MPH.

WINDS 30 TO 40 MPH WILL BE POSSIBLE AHEAD OF THE STORM ALONG ITS
OUTFLOW.

LOCATIONS IMPACTED INCLUDE...
SOCIETY HILL...GUERRYTON...TUSKEGEE NATIONAL FOREST...CREEK STAND...
WARRIORSTAND AND I 85 REST AREA.

LAT...LON 3215 8543 3216 8558 3255 8563 3255 8561
      3250 8549 3250 8544
TIME...MOT...LOC 2109Z 180DEG 27KT 3224 8548

75

The radar

The Maxwell AFB radar (KMXX), 59 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 31, 3:48 PM CST to 3:49 PM CST
Where
Russell County, 3.45 mi S of Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.400, -85.180

Several trees uprooted near the intersection of Padgetts Road and Highway 169.

Thunderstorm Wind, Shelby

When
May 31, 8:10 PM CST to 8:11 PM CST
Where
Shelby County, 0.58 mi W of Scotrock
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.250, -86.830

Several trees uprooted in the city of Alabaster near 12th Street Northwest.

Thunderstorm Wind, Shelby

When
May 31, 8:10 PM CST to 8:11 PM CST
Where
Shelby County, 0.95 mi S of Helena
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.286, -86.847

Several trees uprooted along Highway 17.

Thunderstorm Wind, Shelby

When
May 31, 8:15 PM CST to 8:16 PM CST
Where
Shelby County, 3.07 mi NNE of Shelby Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.172, -86.684

Several trees uprooted along Highway 70.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579468, 579470, 579471, 579473.